Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Gaylord, MI

April 25, 20095 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 25, 2009, 9:35 AM EDT for 5 counties in Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2009, 9:35 AM EDT (13:35 UTC)
Expired
Apr 25, 2009, 10:24 AM EDT
In force
49 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Antrim County, MI, Crawford County, MI, Grand Traverse County, MI, Kalkaska County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 33 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 10:02 AM EDTTSTM WND DMG6 Sse Gaylord, MITREE DOWN AND SMASHED SPLIT RAIL FENCE ON CHARLES BRINK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 1.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 251335
SVRAPX
MIC009-039-055-079-137-251430-
/O.NEW.KAPX.SV.W.0002.090425T1335Z-090425T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
935 AM EDT SAT APR 25 2009

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN...
  OTSEGO COUNTY IN NORTHWEST LOWER MICHIGAN...
  GRAND TRAVERSE COUNTY IN NORTHERN LOWER MICHIGAN...
  KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN...
  CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 1030 AM EDT

* AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WILLIAMSBURG TO SOUTH
  BOARDMAN TO FIFE LAKE...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOARDMAN...
  RAPID CITY...
  KALKASKA...
  DARRAGH...
  SIGMA...
  SHARON...
  MANCELONA...
  ANTRIM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4484 8547 4504 8453 4486 8439 4457 8455
      4452 8545 4466 8540 4481 8550
TIME...MOT...LOC 1334Z 254DEG 44KT 4481 8541 4469 8526
          4454 8538

$$
3 follow-up statements
000 
WWUS34 KAPX 251346
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
946 AM EDT SAT APR 25 2009

MIC055-251356-
/O.CAN.KAPX.SV.W.0002.000000T0000Z-090425T1430Z/
GRAND TRAVERSE MI-
946 AM EDT SAT APR 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR GRAND TRAVERSE COUNTY IS
CANCELLED...

LAT...LON 4454 8530 4471 8521 4487 8533 4504 8453
      4486 8439 4457 8455
TIME...MOT...LOC 1346Z 254DEG 44KT 4485 8522 4473 8507
          4458 8519

$$

MIC009-039-079-137-251430-
/O.CON.KAPX.SV.W.0002.000000T0000Z-090425T1430Z/
ANTRIM MI-OTSEGO MI-KALKASKA MI-CRAWFORD MI-
946 AM EDT SAT APR 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR CRAWFORD...KALKASKA...OTSEGO AND ANTRIM COUNTIES...

AT 946 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM RAPID CITY TO DARRAGH TO 
SHARON...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHARON...
  ANTRIM...
  BEAR LAKE...
  MANCELONA...
  BLUE LAKE TOWNSHIP...
  FREDERIC...
  HARTWICK PINES STATE PARK...
  WATERS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4454 8530 4471 8521 4487 8533 4504 8453
      4486 8439 4457 8455
TIME...MOT...LOC 1346Z 254DEG 44KT 4485 8522 4473 8507
          4458 8519

$$
000 
WWUS34 KAPX 251403
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1003 AM EDT SAT APR 25 2009

MIC009-039-079-137-251430-
/O.CON.KAPX.SV.W.0002.000000T0000Z-090425T1430Z/
ANTRIM MI-OTSEGO MI-KALKASKA MI-CRAWFORD MI-
1003 AM EDT SAT APR 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR CRAWFORD...KALKASKA...OTSEGO AND ANTRIM COUNTIES...

AT 1001 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF OTSEGO LAKE 
STATE PARK TO WATERS TO SHARON...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARTWICK PINES STATE PARK...
  CHESTER TOWNSHIP...
  GRAYLING...
  LOVELLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4455 8514 4479 8495 4495 8496 4504 8453
      4486 8439 4457 8455
TIME...MOT...LOC 1403Z 248DEG 48KT 4499 8478 4487 8470
          4459 8499

$$
000 
WWUS34 KAPX 251424
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1024 AM EDT SAT APR 25 2009

MIC009-039-079-137-251434-
/O.CAN.KAPX.SV.W.0002.000000T0000Z-090425T1430Z/
ANTRIM MI-OTSEGO MI-KALKASKA MI-CRAWFORD MI-
1024 AM EDT SAT APR 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD...KALKASKA...OTSEGO
AND ANTRIM COUNTIES IS CANCELLED...

LAT...LON 4455 8514 4479 8495 4495 8496 4504 8453
      4486 8439 4457 8455
TIME...MOT...LOC 1424Z 254DEG 44KT 4498 8459 4486 8444
          4471 8456

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 7:25 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 25, 7:25 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
725 AM EDT SAT APR 25 2009

.SYNOPSIS.../ISSUED AT 325 AM/

A FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY OF NORTHERN MICHIGAN
THROUGH THE EARLY PART OF THE UPCOMING WEEK...PRODUCING PERIODS OF
SHOWERS AND THUNDERSTORMS. THIS FRONT WILL FINALLY EXIT THE REGION
TOWARDS MIDWEEK AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.SHORT TERM.../ISSUED AT 325 AM/...TODAY

VIGOROUS COLD FRONT CURRENTLY EXTENDS FROM ERN UPR MICHIGAN TO GREEN
BAY INTO SW WISCONSIN AND ERN IOWA. WAVES OF CONVECTION CONTINUE TO
FIRE ALONG AND JUST BEHIND THIS BOUNDARY...FUELED BY 850 MB THETA E
RIDGING AND 700-500 MB LAPSE RATES OF AROUND 8 C/KM. AN AREA OF
STRONGER CONVECTION HAS FLARED UP ACROSS CENTRAL AND ERN UPR
MICHIGAN...FAR NRN LAKE MICHIGAN AND NW LWR MICHIGAN SINCE MIDNIGHT.
ENHANCEMENT TO THIS CONVECTION HAS BEEN COMPLEMENTS OF A 50 KT 850
MB JET MAX POKING INTO THIS REGION...SOME MID LEVEL DRY AIR (I.E.
700 MB DWPT DEPRESSIONS AROUND 15 C) AND A RATHER STOUT SHORT WAVE
RIDING ALONG THE FRONT AND THRU THIS REGION. ADDITIONAL CONVECTION
OVER WISCONSIN HAS RECENTLY BEEN FAIRLY WEAK...BUT PRECIP COVERAGE
IS STILL FAIRLY EXTENSIVE. MOST OF THE ENHANCING FEATURES WILL
DIMINISH EARLY THIS MORNING...AS 850 MB WINDS WEAKEN TO AROUND 35
KTS...LOW LEVEL THETA E RIDGING DIMINISHES...DRIER MID LEVEL AIR
PUSHES EAST AND SOUTH OF OUR CWA AND THE MID LEVEL WAVE LIFTS NE
INTO ONTARIO. THIS SHOULD DECREASE OUR CHANCES OF SEEING ANY SEVERE
WX TODAY...BUT CERTAINLY EXPECT SOME LOCATIONS WILL SEE SMALL HAIL
AND WIND GUSTS TO 40 MPH WITH A FEW OF THESE STORMS...AND CANNOT
COMPLETELY RULE OUT AN ISOLD LARGE HAIL/DAMAGING WIND EVENT TODAY.
STILL EXPECT NMRS TO WDSPRD SHRA/TSRA WILL IMPACT OUR ENTIRE CWA
THROUGHOUT THE DAY AS THE COLD FRONT SLIDES THRU NRN LWR MICHIGAN.
WILL MAKE SOME MINOR ADJUSTMENTS TO WX AND POPS GRIDS. EXPECT A
LARGE TEMP RANGE ACROSS OUR CWA TODAY...WITH TEMPS GRADUALLY COOLING
FROM NW TO SE BEHIND THE COLD FRONT.

&&

.LONG TERM.../ISSUED AT 325 AM/...TONIGHT AND BEYOND

THE FUN ISNT OVER AS THE FRONT STALLS OVER FAR SRN LWR MICHIGAN
TONIGHT AS ANOTHER (STRONGER) WAVE DEVELOPS ALONG THE FRONT OVER THE
CENTRAL PLAINS. FRONT WILL LIFT NORTHWARD ON SUNDAY...RETURNING TO
NRN MICHIGAN AS A WARM FRONT...AS THE NEW SURFACE LOW REACHES SE
MINNESOTA BY SUNDAY EVENING. MUCH OF ERN UPR MICHIGAN WILL BE DRY
TONIGHT AS DEEPER MOISTURE PULLS SOUTH OF UPPER MICHIGAN. HOWEVER...
SUFFICIENTLY DEEP MOISTURE WILL REMAIN IN PLACE ACROSS NRN LWR
MICHIGAN TO CONTINUE SCT TO NMRS SHRA/TSRA PRODUCTION. LACK OF
INSTABILITY WILL KEEP ANY CHANCE OF SVR TSRA IN CHECK TONIGHT...AND
ANY THUNDER THAT DOES DEVELOP SHOULD BE MAINLY ISOLATED. FRONT WILL
BEGIN TO LIFT NORTHWARD SUNDAY MORNING...PULLING PRECIP CHANCES BACK
INTO ERN UPR MICHIGAN. HOWEVER...BETTER CHANCE FOR STRONGER
CONVECTION TO DEVELOP WILL HOLD OFF UNTIL SUNDAY AFTERNOON AND NIGHT
AS BETTER INSTABILITY WORKS INTO THE REGION AND WIND FIELDS AGAIN
STRENGTHEN. IMPRESSIVE LOW LEVEL JET (850 MB WINDS OF 60 KTS)...
PRONOUNCED LOW LEVEL THETA E RIDGING AND SOME VEERING OF THE WINDS
WITH HEIGHT MAY HELP TO PUSH A FEW STORMS INTO THE STRONG TO SEVERE
CATEGORY SUNDAY AFTERNOON AND EVENING. STAY TUNED...

THE CHANCE FOR SHRA/TSRA WILL PERSIST INTO MONDAY AND MONDAY
NIGHT...AND THEN FINALLY COME TO A CLOSE ON TUESDAY AS THE SURFACE
LOW LIFTS INTO ERN CANADA. STRONG LOW LEVEL WAA AHEAD OF THE COLD
FRONT WILL LIKELY BOOST TEMPS BACK INTO THE 60S AND 70S ON
MONDAY...FALLING BACK INTO THE 50S ON TUESDAY AND WEDNESDAY AS
DRY/COOLER HIGH PRESSURE BUILDS BACK INTO THE REGION.

&&

.MARINE.../ISSUED AT 325 AM/

SMALL CRAFT ADVISORY WINDS WILL PERSIST ALONG THE NORTHWEST LOWER
LAKE MICHIGAN AND LAKE HURON NEARSHORE ZONES TODAY INTO THIS
EVENING. SW WINDS WILL SHIFT TO THE N/NW WITH THE PASSAGE OF A COLD
FRONT...THEN NE/E TONIGHT INTO SUNDAY.

&&

.AVIATION.../ISSUED AT 725 AM/...VALID FOR 12Z TAFS

WAVES OF SHRA/TSRA WILL CONTINUE TO IMPACT ALL TAF SITES THRU THE 24
HOUR PERIOD AS A COLD FRONT TRAVERSES THE REGION. ACIVITY SHOULD BE
MAINLY SHOWERS BEHIND THE FRONT...ALTHOUGH A FEW THUNDERSTORMS WILL
REMAIN POSSIBLE NORTH OF THE FRONT AS IT SETTLES SOUTH OF THE REGION
BY THIS EVENING. EXPECT MAINLY MVFR CONDITIONS THRU THE FORECAST
PERIOD. S/SW SFC WINDS WILL SHIFT TO THE N/NW BEHIND THE FRONT AND
THEN TO THE NE LATE TONIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ323-342-
     344>346.
LH...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LHZ347>349.
LS...NONE.

&&
Hazardous weather outlook, Apr 25, 9:35 AM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
935 AM EDT SAT APR 25 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
261000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
935 AM EDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN TODAY.  A FEW THUNDERSTORMS MAY BECOME
SEVERE WITH HAIL UP TO 1 INCH AND WIND GUSTS TO 60 MPH.  THE BEST
CHANCE OF SEVERE WEATHER WILL BE SOUTH OF A LINE FROM TRAVERSE CITY
TO GAYLORD TO ALPENA.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN
TONIGHT...ALTHOUGH THOSE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO MONDAY ACROSS EASTERN UPPER
AND NORTHERN LOWER MICHIGAN. THUNDERSTORMS ARE POSSIBLE AGAIN
THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHERN LOWER MICHIGAN
TODAY.

JK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:09 AM EDTSpecial Marine WarningAPX38 min
Apr 25, 1:16 AM EDTSevere Thunderstorm WarningAPXMackinac59 min
Apr 25, 1:19 AM EDTSpecial Marine WarningAPX45 min
Apr 25, 10:46 AM EDTSpecial Marine WarningAPX103 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.